Hail, Sherman
- When
- August 22, 6:49 PM MST
- Where
- Sherman County, 2.68 mi SW of Caruso
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.307, -101.820
Dime sized hail was reported southeast of Ruleton.
During the evening, thunderstorms formed along a surface boundary in Sherman County and moved northeast. One of the storms became severe producing dime size hail and measured wind gusts to 59 mph near Edson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening, thunderstorms formed along a surface boundary in Sherman County and moved northeast. One of the storms became severe producing dime size hail and measured wind gusts to 59 mph near Edson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 4:25 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 525 PM MDT MON AUG 22 2016 .SHORT TERM...(This evening through Tuesday) Issued at 220 PM MDT Mon Aug 22 2016 A weather disturbance is forecast to move across much of the area from the southwest later this afternoon through much of the overnight hours. Some gusty outflow winds and locally heavy rainfall will be the primary threats. Breezy southerly winds expected to continue through midnight before slowly decreasing and veering to the southwest and west (along/west of the CO/KS border) ahead of an approaching front. Low temperatures should range from the mid 50s to near 60 in far eastern Colorado with low to upper 60s east of the border. For Tuesday the back end of expected precipitation will just about clear the far east and northeast parts of the area around sunrise with a mostly sunny sky the rest of the day. There may be an isolated thunderstorm along the front generally centered from Trenton to Goodland and Tribune during the afternoon. High temperatures in the upper 80s to around 90 west with low to mid 90s elsewhere expected. .LONG TERM...(Tuesday night through Monday) Issued at 219 PM MDT Mon Aug 22 2016 Tuesday Night through Thursday...Main forecast concern for the period will be placement and impacts related to strong frontal boundary that will likely be to the south of the area during the period. While the position of large scale features seems to have a large degree of agreement with respect to latest forecasts...details impacting sensible wx seem to show a large degree of variability evident in SREF plumes of temperature with 30 degrees separating the coolest and warmest members on Wednesday...with EKDMOS showing a similar (20 F) spread between 10 and 90th percentiles. With this data in mind...overall temperature forecast will be rather low confidence as highly variable elements like the degree of cloud cover will play a large role in observed values. CWA will most likely start period in post frontal/upslope flow regime with persistent CAA from the east. Am a little unsure of magnitude of cold air as a lot of it appears driven by diabatic processes along front...but good agreement on overall pattern. PV fields indicate short wave trough will slide over the area on Tuesday Night and Wednesday and while static stability does appear somewhat low...elevated condensation pressure deficits call into question whether any parcels would become saturated to take advantage of lift. That being said...enough support to at least warrant chance pops on Wednesday morning and will focus things in eastern cwa where H7 frontal zone may focus mesocale ascent in presence of aforementioned instability. Precipitation should move to the south and diminish through the afternoon and evening. Chance for showers will remain along periphery of cwa through Thursday...but expect bulk of precipitation to be south and west of area. In the extended (Thursday Night- Monday)...Weather pattern will remain active across the area through the period as CWA remains on periphery of southeast CONUS ridge with a series of weak short wave impulses moving through the flow. As sfc low/trough develops over the start of the period may see gusty southerly winds during the afternoon on Friday and Saturday which will be key in provided needed moisture return for convective development and potential strength of storms. GEFS ensemble plumes support at least a marginal risk of a severe storm or two Friday night with 1000-1500 J/Kg of CAPE and around 30kts of shear in most plumes. With large amount of uncertainty in the closer periods...hard to get to confident in the details at this point and kept bulk of forecast near mean values. Aside from periodic storm chances expect a gradual warming trend through the forecast and high temps climbing into the 90s again by Monday as H5 ridge begins to amplify. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 525 PM MDT Mon Aug 22 2016 VFR conditions should prevail at both KMCK and KGLD terminals, though brief drops to MVFR vis (3-6 sm) can't be ruled out if a stronger thunderstorm were to impact either terminal. Best thunderstorm coverage will tend to be south of I-70 though KGLD is in line with best chances, and KMCK later when thunderstorms move northeast. All of this activity should transition eastward as the upper level disturbance moves out of the region. Gusty winds should slowly diminish through the first 6 hours of the TAF period, then decreasing below 12kt. Surface winds are still expected to shift to the southwest late tonight, then northwest by Tuesday afternoon as surface low pressure transitions over the region. There may be a brief period of low level wind shear at KMCK late tonight during this transition period (roughly 05-10Z). && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JRM AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT MON AUG 22 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT MON AUG 22 2016 /1135 AM CDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE ACROSS MUCH OF THE AREA FROM THE SOUTHWEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE LOCALLY GUSTY OUTFLOW WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT MON AUG 22 2016 KSZ013-027-230130- WALLACE KS-SHERMAN KS- 640 PM MDT MON AUG 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 730 PM MDT... AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF WALLACE...OR 13 MILES NORTH OF SHARON SPRINGS...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOODLAND. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 22. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3897 10159 3903 10181 3935 10178 3930 10140 TIME...MOT...LOC 0039Z 197DEG 14KT 3908 10168 BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 738 PM MDT MON AUG 22 2016 COZ091-230230- KIT CARSON COUNTY CO- 738 PM MDT MON AUG 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF SEIBERT...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 403 AND 415. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3904 10271 3904 10300 3936 10290 3925 10258 TIME...MOT...LOC 0138Z 202DEG 13KT 3908 10287 BULLER
The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime sized hail was reported southeast of Ruleton.
Dime sized hail began to fall in Edson.
The top half of a live Chinese Elm tree was broken off about 10 feet above the ground. An 8 inch limb and another 6 inch limb were also broken off the tree. Estimated time of report from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655065, 655066, 655067, 655068.